Contraceptive may be depression linked

A contraceptive commonly used to treat acne is being investigated by British authorities for possibly causing depression.

Dianette came under study when more than 100 women said they suffered depression after the drug was prescribed for them, The Times of London reported Monday.

Britain's Medicines and Healthcare Products Regulatory Authority started its investigation after the charity complaints were reported.

The drug, an effective contraceptive, is also licensed in England as a hormone treatment for severe acne. However, doctors have advised the drug should not be prescribed solely for use as a contraceptive because of a higher risk of blood clots than other combination pills, The Times said.

Women who take it are supposed to stop within three to four months of their skin problems becoming resolved.

Copyright 2006 by United Press International


Explore further

Australian women turning to cannabis to treat endometriosis symptoms

Citation: Contraceptive may be depression linked (2006, May 8) retrieved 9 December 2019 from https://medicalxpress.com/news/2006-05-contraceptive-depression-linked.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
 shares

Feedback to editors

User comments